Skip to Main content Skip to Navigation
Journal articles

Perspectives in Mathematical Modelling for Microbial Ecology

Abstract : Although mathematical modelling has reached a degree of maturity in the last decades, microbial ecology is still developing, albeit at a rapid pace thanks to new insights provided by modern molecular tools. However, whilst microbiologists have long enjoyed the perspectives that particular mathematical frameworks can provide, there remains a reluctance to fully embrace the potential of models, which appear too complex, esoteric or distant from the “real-world”. Nevertheless there is a strong case for pursuing the development of mathematical models to describe microbial behaviour and interactions, dynamically, spatially and across scales. Here we put forward perspectives on the current state of mathematical modelling in microbial ecology, looking back at the developments that have defined the synergies between the disciplines, and outline some of the existing challenges that motivate us to provide practical models in the hope that greater engagement with empiricists and practitioners in the microbiological domain may be achieved. We also indicate recent advances in modelling that have had impact in both the fundamental understanding of microbial ecology and its practical application in engineered biological systems. In this way, it is anticipated that interest can be garnered from across the microbiological spectrum resulting in a broader uptake of mathematical concepts in lecture theatres, laboratories and industrial systems.
Complete list of metadata

Cited literature [103 references]  Display  Hide  Download
Contributor : Alain Rapaport Connect in order to contact the contributor
Submitted on : Monday, February 1, 2016 - 1:56:21 PM
Last modification on : Wednesday, September 28, 2022 - 3:08:53 PM
Long-term archiving on: : Saturday, November 12, 2016 - 12:01:52 AM


Publisher files allowed on an open archive


Distributed under a Creative Commons Attribution 4.0 International License



Matthew J. Wade, Jérôme Harmand, Boumediene Benyahia, Théodore Bouchez, Stephane Chaillou, et al.. Perspectives in Mathematical Modelling for Microbial Ecology. Ecological Modelling, Elsevier, 2016, 321 (64-74), pp.64-74. ⟨10.1016/j.ecolmodel.2015.11.002⟩. ⟨hal-01227423⟩



Record views


Files downloads